Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds SAQspaediatric-dermatology

Paeds SAQs · paediatric-dermatology

Drug eruptions including DRESS and AGEP — formative SAQs

Formative SAQs on drug eruptions in children: distinguishing a benign morbilliform rash from DRESS and AGEP by timing and systemic features, the RegiSCAR approach, the role of eosinophilia and HHV-6 reactivation, and the four-step management of stop the drug, assess severity, support and prevent recurrence.

20 marks30 min4 min readVerification in progress

Target exams

RACP General PaediatricsMRCPCH ClinicalABP General Pediatrics
On this page
Study tools

Target exams

RACP General PaediatricsMRCPCH ClinicalABP General Pediatrics
Prompt
Drug eruptions including DRESS and AGEP

SAQ 1 (10 marks)

A seven-year-old boy started phenytoin for new-onset epilepsy six weeks ago. He now has a fever of 39 degrees, a widespread red rash, swollen lips and face, enlarged cervical lymph nodes, and blood tests showing eosinophilia and raised liver transaminases. [3]

  1. Give the most likely diagnosis, the mechanism, and two features that distinguish it from a simple morbilliform drug eruption. (3) [3]
  2. Outline the investigations you would arrange and the diagnostic criteria you would apply. (4) [3] [5]
  3. Give the immediate and definitive management, and the advice you would give the family about future anticonvulsant use. (3) [5]

Model answer — SAQ 1

(1) Diagnosis and mechanism (3). The most likely diagnosis is DRESS — drug reaction with eosinophilia and systemic symptoms — also called drug-induced hypersensitivity syndrome, caused by the phenytoin he started six weeks ago. The latency of two to eight weeks, the fever, the facial oedema, the lymphadenopathy, the eosinophilia and the hepatitis together make the diagnosis. The mechanism is a drug-specific T-cell hypersensitivity reaction amplified by herpes-virus reactivation, classically HHV-6: the aromatic anticonvulsant is oxidised to a reactive arene-oxide metabolite that triggers a polyclonal T-cell activation, and the reactivated virus drives the eosinophilia, the hepatitis and the systemic inflammation. The two distinguishing features from a simple morbilliform eruption are the systemic organ involvement (hepatitis and eosinophilia) and the long latency of six weeks, neither of which occurs in a benign exanthem. [3]

(2) Investigations and diagnostic criteria (4). I would arrange a full blood count (looking for eosinophilia and atypical lymphocytes), liver function tests and coagulation, renal function, inflammatory markers, and blood cultures to exclude sepsis. I would send herpes-virus serology for HHV-6, cytomegalovirus and Epstein-Barr virus, because a rising HHV-6 viral load supports the diagnosis and explains the relapsing course. I would apply the RegiSCAR validation score, which weights fever, lymphadenopathy, eosinophilia, atypical lymphocytes, the extent and morphology of the rash, biopsy findings, organ involvement and the time to resolution, and stratifies the case as possible, probable or definite DRESS. A skin biopsy may help if the diagnosis is uncertain, showing a lymphocytic infiltrate with eosinophils. [3] [5]

(3) Management and family advice (3). The immediate management is to stop the phenytoin immediately, assess airway breathing and circulation, exclude infection with cultures, and support the failing organs with monitoring of liver and renal function. The definitive treatment is systemic corticosteroid — oral prednisolone at one milligram per kilogram per day — continued until the fever, rash and organ dysfunction settle, then tapered slowly over weeks to months because relapse is common and driven by persistent herpes-virus reactivation. For future seizure control I would advise avoiding all aromatic anticonvulsants because they cross-react via the shared arene-oxide metabolite, and I would use a non-aromatic alternative such as sodium valproate, levetiracetam or topiramate, with documented allergy advice and allergy and dermatology follow-up. [5]

Paediatrics Fellowship Pro

Continue reading

You have read the opening of this SAQ. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References5ShowHide
  1. [1]Nguyen E, Gabel CK, Yu J, et al. Pediatric drug eruptions. Clin Dermatol, 2020.PMID 33341197
  2. [2]Del Pozzo-Magaña BR, Liy-Wong C Drugs and the skin: A concise review of cutaneous adverse drug reactions. Br J Clin Pharmacol, 2024.PMID 35974692
  3. [3]Wei BM, Fox LP, Kaffenberger BH, et al. Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms. Part II diagnosis and management. J Am Acad Dermatol, 2024.PMID 37516356
  4. [4]Halevy S Acute generalized exanthematous pustulosis. Curr Opin Allergy Clin Immunol, 2009.PMID 19458527
  5. [5]Calle AM, Aguirre N, Ardila JC, et al. DRESS syndrome: A literature review and treatment algorithm. World Allergy Organiz J, 2023.PMID 37082745
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousContact dermatitis — formative SAQspaediatric-dermatologyNextEpidermolysis bullosa and inherited blistering disorders — short-answer questionspaediatric-dermatology